Ohio, 2003

Flash Flood in Ohio, February 23, 2003

February 23, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 23, 2:47 AM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Feb 23, 2:47 AM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 AM EST SUN FEB 23 2003

WL CONT HI WIND WARNING SINCE IT IS ALREADY OUT. BUFKIT SHOWS GUSTS 48
KT OVER MOUNTAINS COUNTIES IN WV-MD, ZZV 42 KT, PIT AND MGW 40 KT.
STILL BELIEVE WET GROUND WL PERMIT TREES TO FALL MORE EASILY. 3 HR
PRESS RISES EXCEED 5 MB SW OF PIT. SFC GRADIENT TIGHTENS NICELY THIS
AFTN. DOWNWARD TRANSPORT OF MOMENTUM SHOULD BE ACCOMPLISHED EASILY.

WL MENTION A BRIEF PERIOD OF FREEZING RAIN AS PCPN CHANGES TO SNOW. WL
KEEP PREVIOUS AMOUNTS. WITH THE COLD -10 AIR AT H8 AND THE 40 KT
BOUNDARY LAYER WIND SLAMMING ALONG THE MOUNTAINS, HIGHEST TERRAIN CAN
GET 2-4 INCHES TODAY...1-3 ELSW. WL ISSUE WINTER WX ADV FOR HIEST
TERRAIN. ALL AREAS WILL HAVE BLOWING SNOW.

WL LET FLOOD WATCH EXPIRE AT 4 AM. MIGHT HAVE TO ISSUE A FEW MORE FFWS
FOR RISING CREEKS. THAT PROBLEM SHOULD END BY DAWN.

AFTER TODAY, WERE BACK IN THE COLD AIR. AROUND ROUND OF SNOW MONDAY,
THEN WED, ETC. NEW FCST MUCH THE SAME AS OLD.

.PBZ...
MD...HIGH WIND WARNING TODAY MDZ001
     WINTER WEATHER ADV TODAY MDZ001
OH...HIGH WIND WARNING TODAY OHZ039>041-048>050-057>059-068>069
PA...HIGH WIND WARNING TODAY PAZ007>009-013>016-020>023-029>032
WV...HIGH WIND WARNING TODAY WVZ001>004-012-021>023-041
     WINTER WEATHER ADV TODAY WVZ023-041.
Hazardous weather outlook, Feb 23, 5:20 AM EST, 2 hours 10 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 AM EST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A HIGH WIND WARNING IS IN EFFECT TODAY. A WINTER WEATHER ADVISORY IS IN
EFFECT TODAY FOR 2 TO 4 INCHES OF SNOW IN THE MOUNTAINS OF WEST
VIRGINIA AND WESTERN MARYLAND.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

NO SPOTTER ACTIVATION IS ANTICIPATED.

In the hours before

Local storm report, Feb 23, 1:40 AM EST, 5 hours 50 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
140 AM EST SUN FEB 23 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    MOUNDSVILLE               WV   FLOODING
02/23/03   MARSHALL                       MIDDLE GRAVE CREEK AND
                                          BIG GRAVE CREEK FLOODED.
                                          (LAW ENFORCEMENT)

0120 AM    MCMECHEN                  WV   FLOODING
02/23/03   MARSHALL                       JIMS RUN FLOODED. (LAW
                                          ENFORCEMENT)

0140 AM    2 E UNIONTOWN             PA   FLOODING
02/23/03   FAYETTE                        VICTORIA LANE FLOODED
                                          IN HOPWOOD. (SPOTTER)
Local storm report, Feb 23, 2:03 AM EST, 5 hours 27 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
203 AM EST SUN FEB 23 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    GRAYSVILLE                WV   FLOODING
02/23/03   MARSHALL                       FISH CREEK ROAD FLOODED
                                          BY FISH CREEK (LAW
                                          ENFORCEMENT)
Local storm report, Feb 23, 6:36 AM EST, 54 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
636 AM EST SUN FEB 23 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    MOUNDSVILLE               WV   FLOODING
02/23/03   MARSHALL                       MIDDLE GRAVE CREEK AND
                                          BIG GRAVE CREEK FLOODED.
                                          (LAW ENFORCEMENT)

0120 AM    MCMECHEN                  WV   FLOODING
02/23/03   MARSHALL                       JIMS RUN FLOODED. (LAW
                                          ENFORCEMENT)

0140 AM    2 E UNIONTOWN             PA   FLOODING
02/23/03   FAYETTE                        VICTORIA LANE FLOODED
                                          IN HOPWOOD. (SPOTTER)

0200 AM    GRAYSVILLE                WV   FLOODING
02/23/03   MARSHALL                       FISH CREEK ROAD FLOODED
                                          BY FISH CREEK (LAW
                                          ENFORCEMENT)

0345 AM    NINEVEH                   PA   FLOODING
02/23/03   GREENE                         BROWN CREEK FLOODED ROUTE
                                          18...SOUTH OF NINEVEH.
                                          (LAW ENFORCEMENT)

0400 AM    MOUNDSVILLE               WV   FLOODING
02/23/03   MARSHALL                       CONTINUES ALONG BIG GRAVE
                                          CREEK. (LAW ENFORCEMENT)

0410 AM    CALIFORNIA                PA   FLOODING
02/23/03   WASHINGTON                     BY PIKE RUN CREEK ACROSS
                                          STATE ROUTE 2030. (LAW EN)

The radar

The Pittsburgh radar (KPBZ), 87 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Belmont

When
February 23, 7:30 AM EST to 11:00 AM EST
Where
Belmont County, Powhatan Pt
Reported by
LAW ENFORCEMENT
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Ice jam caused flooding west of Powhatan Point on Captina Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342652.